There are many causes of acne and even when you think that you know all of the causes, there seems to be another cause of acne that sneaks up on you. You know that you diet can cause acne. You know that the way you clean (or don’t clean) your skin can cause acne. Suddenly, someone says that birth control pills can cause acne. You immediately think that this sounds crazy. But it isn’t. In some cases, birth control pills and other forms of contraception have been known to cause acne breakouts. And in other situations, birth control pills can fight acne. So, do birth control pills cause acne? The answer isn’t a simple yes or no.
Whenever you try to artificially stop a naturally occurring process, there is the potential that something bad will happen. It’s just like trying to stop a dog from barking when they encounter a stranger. If you successfully teach your dog to treat everyone as a friend, they will ignore the people that can end up being an enemy. And that can be a bad thing. The same principle applies to birth control and contraceptive products.
Pregnancy is a natural thing and when you try to use medication to prevent it, there can be some unintended consequences. The human body will react in a way that isn’t expected. With contraceptive products like Depo-Provera, the medicine fights pregnancy by altering the hormonal balance. When you alter the hormonal balance, you can cause the body to produce substances like sebum that will actually aid the formation of acne.
On the other hand, there are situations where regular birth control pills will introduce more male hormones to a female’s hormonal system. In doing so, the male hormones might suppress the production of excess sebum and actually prevent acne.
So in conclusion, birth control pills don’t actually cause acne. In some cases, they might actually prevent acne. Some of the other forms of contraception have been shown to cause acne and you should consult your family doctor about the side effects of any medicine before you start taking it.